July 26, 2020 at 7:28 pm #9963GC GoproParticipant
I am 60 years old now, have done decades of manual labour as part of my job, enjoyed cycling as a hobby when I have had the time. I have never eaten much junk food, but have consumed plenty of meat, including game, offal, seafood and beer!
Looking back, I think I have for years been hyperuricemic, but just no gout symptoms, however, I used to think my knees should not be this stiff!
I had my first inflamed big toe on Jan 1 2019, a doctor’s visit and after which I changed my diet in an attempt to get my uric acid down and without the use of drugs. A year later and following a long walk my toe swelled up again, another doc visit and my UA was 6.7, so I decided I needed the allopurinol, which I took for 3 months without any other medication, as I cannot take anti-inflammatories.
Then Just after the three months I got a flair and it lasted a week, so I could not get about very well at all. On day two of this flare I started colchicine, as I needed some relief and have been taking it now for 10 days and no side effects and believe it helps some. My uric acid level was 5.3 after two months on allopurinol and have not re-tested since.
I thought I also had tennis elbow and then noticed a tophus had come up on my elbow tendon and then another appeared on my middle finger joint. It looks like one is coming up on my toe.
I contacted my doc, who said this was unusual and has referred me to a rheumatologist, but have to wait a while to see her. My question is, why are these tophi forming when my uric acid level must be going down? I thought they formed when more crystals were being deposited, not dissolved. I am on a low purine diet and no alcohol.
Answers on a postcard please!
July 29, 2020 at 8:11 pm #9973nobodyParticipant
I presume you’re only guessing these are tophi. Uric acid is known to move around the body after starting allpurinol but that is a bit much…
It would be prudent to test your uric acid level again, especially if your doctor suspects these are really tophi. Also best make sure your latest test read 5.3 and not 0.53 or something.
I don’t know how much colchicine you’re taking but dosage is controversial. If you’re only getting “soem relief”, you might not be taking enough. I’ve taken a good bit more than is common these days when trying to deal with a flare without anti-inflammatories. Obviously you shouldn’t take more without discussing it with your doctor!
There are still other drugs you could perhaps take to suppress flares if you can’t take anti-inflammatories.
I recommend discussing what to do in case you ever get a serious attack in advance with a doctor. Especially if you can’t take anti-inflammatories, you’d benefit from timely measures to prevent it from getting too bad.
July 30, 2020 at 6:15 pm #9982GC GoproParticipant
Thanks for the reply. My doctor wrote back saying they could be ganglion cysts. Does anyone know how to tell the difference between these and tophi? It seems very odd these bumps ( now 4 total) should emerge on joints (or they were already there and just got bigger) and when, hopefully, my uric acid crystals are beginning to dissolve. I thought maybe uric acid was coming out of joints and depositing on the surface somehow, but do not think this is possible!
Another episode in this strange condition follows. The other night after dinner I began to feel unwell, went to bed early and within the minutes began having fever/delerium/dizzy symptoms and had to have help to walk to the bathroom. I was totally out of it and somewhat alarmed. The next day I felt gradually better. I did read you can get flu like symptoms with gout. I have never had such extreme symptoms come on so quickly. Gout is one crazy condition and you feel a very bad joke has been played on you.
I am looking forward to my new body when all this uric acid is dumped!
January 12, 2022 at 4:09 am #10548Keith TaylorParticipant
Most new visitors reading this discussion have found it after asking Does Allopurinol Dissolve Tophi? Please follow that link for the latest facts.
Also, this is a heads-up that I’m replacing this forum soon with GoutPal Issues and GoutPal Discussions. At the same time, this forum will become read-only. After which, I will slowly absorb forum topic information into GoutPal.com.
GoutPal Discussions are the nearest thing to this forum. Because I intend them to be where gout sufferers can chat about common questions, experiences, and opinions. GoutPal Issues work alongside on the same platform. However, I intend them to be where gout sufferers can collaborate with me to improve information on GoutPal.com. Therefore, the focus with GoutPal Issues is to help people apply my information to their situation. That is similar to some topics in this forum that I have tagged with
For this topic, there is a live Issue about Tophi and Allopurinol. So that is where you can work with me to apply my facts to your situation. By doing that, I intend to help you with relevant information that you can discuss with your doctor. Or other health advisers. After which, I can use our dialog to improve my pages for future readers.
You should log in to GoutPal to reply to this topic.
If you need more information, get it from GoutPal’s Log-in Help.